Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Birmingham, AL

April 3, 2018Tuscaloosa County, Walker County, Alabama

NWS Birmingham, AL issued this special weather statement at Apr 3, 2018, 10:31 PM CDT for Tuscaloosa County, Walker County, Alabama. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2018, 10:31 PM CDT (03:31 UTC)
Expired
Apr 3, 2018, 11:30 PM CDT
In force
59 min
Issued by
NWS Birmingham, AL

Counties Tuscaloosa County, AL, Walker County, AL

The radar

The Birmingham radar (KBMX), 65 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 10:48 PM CDTTSTM WND DMG1 E Lynns Park, ALREPORTS OF TREES DOWN ON OLD BANKHEAD HWY. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1767 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

070 
WWUS84 KBMX 040331
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
1031 PM CDT TUE APR 3 2018
 
ALZ015-023-040430-
Walker AL-Tuscaloosa AL-
1031 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALKER AND TUSCALOOSA
COUNTIES UNTIL 1130 PM CDT...

At 1031 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Falls City to near Reform. Movement was
east at 55 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Tuscaloosa, Northport, Jasper, Sumiton, Cordova, Dora, Holt, Lake
View, Brookwood, Coaling, Vance, Parrish, Coker, Oakman, Sipsey, West
Jefferson, Gorgas Steam Plant, Samantha, McFarland Mall and Lake
Lurleen State Park.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3352 8784 3352 8767 3361 8763 3360 8742
      3369 8742 3369 8753 3383 8753 3382 8695
      3377 8702 3366 8706 3360 8720 3350 8726
      3347 8734 3331 8716 3328 8707 3319 8720
      3313 8720 3313 8728 3301 8732 3302 8783
TIME...MOT...LOC 0331Z 272DEG 49KT 3406 8728 3337 8809 

$$

17/KLAWS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Apr 3, 9:49 PM CDT, 42 minutes earlier.

Area forecast discussion, Apr 3, 9:49 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
949 PM CDT Tue Apr 3 2018

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

A QLCS with a history of damaging winds is making its way across NW
Alabama but appears to be losing a little bit of intensity. This is
likely due to a pocket of lower quality moisture as a result of
mixing this afternoon. However, greater surface to 925mb dewpoints
are advecting from the southwest across SE Mississippi and SW
Alabama. There may be enough time for a tongue of MLCAPE up to
1200 J/kg to surge northward ahead of the line as it reaches the
I-59 corridor and areas to the east. This would likely result in
some reintensification of the QLCS with a damaging wind threat
continuing all the way to the AL/GA state line and as far south as
Interstate 85. The increase in moisture quality would suggest a
better chance for tornadoes, but surface winds are expected to
become more veered with time. This should limit the tornado threat,
though a couple of brief tornadoes cannot be completely ruled out.

87/Grantham

&&

.AVIATION...
00Z TAF Discussion.

A potent storm system will sweep across the Central Gulf Coast
region tonight. South winds 12-22 kts with higher gusts will prevail
this evening ahead of a fast-moving squall line. Made minor changes
to adjust for arrival timing of the squall line; near a KTCL-KBHM
line by 04z, near KEET by 05z, and near KASN-KANB by 06Z. Portions
of the line will contain large hail and wind gusts in excess of 50
mph. A gradual weakening trend is expected after 06Z. Widespread
MVFR cigs expected behind the squall line, but rapid drying in the
low levels will bring clearing skies to the northern TAFS between
09z and 12z.

Winds behind the squall line become westerly, then northwesterly
just before sunrise, with sustained wind up to 12kts with higher
gusts.

14

&&

.FIRE WEATHER...

Scattered showers are possible this afternoon before wetting
rains will be possible for tonight into Wednesday with the
arrival of the next frontal system. Much colder weather expected
Wednesday into Thursday. There are no fire weather concerns at
this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     47  58  32  67  45 /  90  10   0   0  10
Anniston    49  59  34  68  46 /  90  20   0   0  10
Birmingham  48  60  35  70  48 /  90  10   0   0  10
Tuscaloosa  49  62  36  70  48 /  90  10   0   0  10
Calera      49  60  36  70  48 /  90  20   0   0  10
Auburn      57  62  38  69  46 /  90  40   0   0  10
Montgomery  56  65  37  72  46 /  90  30   0   0   0
Troy        59  64  37  71  45 /  80  50   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 3, 10:00 PM CDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1000 PM CDT Tue Apr 3 2018

ALZ011>015-017>050-050600-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1000 PM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Tonight.

Severe storms are possible through 4 AM Wednesday generally along
and north of Interstate 85, with a higher threat for areas north of
Interstate 20. Damaging winds up to 70 mph will be the main threat,
but a couple of brief tornadoes cannot be completely ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Cold weather expected Wednesday night into Thursday morning. Areas
in the North Central Alabama could drop to near or below freezing.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed tonight.

In the hours before

Special weather statement, Apr 3, 9:55 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
955 PM CDT TUE APR 3 2018

ALZ022-040400-
Pickens AL-
955 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR PICKENS COUNTY UNTIL 1100 PM
CDT...

At 955 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Gholson to Steens. Movement was east at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Aliceville, Gordo, Reform, Carrollton, Pickensville, Ethelsville,
McMullen, Garden, Benevola, Johnston Lake, Bevill Lock And Dam,
Gainesville Lake Campground, Dillburg, North Pickens Airport, McShan,
Shaw, George Downer Airport, Owens, Kirk and Pioneer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3353 8827 3352 8784 3315 8784 3312 8793
      3306 8804 3304 8804 3305 8808 3304 8808
      3303 8810 3304 8815 3300 8817 3299 8833
TIME...MOT...LOC 0255Z 271DEG 41KT 3294 8875 3354 8830

32/Davis
Local storm report, Apr 3, 10:09 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1009 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     HAIL             1 ENE BEAR CREEK        34.26N 87.70W
04/03/2018  E0.75 INCH       MARION             AL   911 CALL CENTER

            EM RELAYED REPORTS FROM 911 OF DIME SIZED
            HAIL IN BEAR CREAK NEAR STATE HWY 13 AND
            GODDARD ROAD.

&&
Local storm report, Apr 3, 10:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1028 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     TSTM WND DMG     4 SW PIGEYE             34.25N 87.97W
04/03/2018                   MARION             AL   911 CALL CENTER

            EM RELAYED REPORTS FROM 911 OF TREES DOWN IN
            SHILOH COMMUNITY NEAR COUNTY ROADS 73 AND
            20. TIME ESTIMATED BY RADAR.

&&
Special weather statement, Apr 3, 10:31 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1031 PM CDT TUE APR 3 2018

ALZ015-023-040430-
Walker AL-Tuscaloosa AL-
1031 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALKER AND TUSCALOOSA
COUNTIES UNTIL 1130 PM CDT...

At 1031 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Falls City to near Reform. Movement was
east at 55 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Tuscaloosa, Northport, Jasper, Sumiton, Cordova, Dora, Holt, Lake
View, Brookwood, Coaling, Vance, Parrish, Coker, Oakman, Sipsey, West
Jefferson, Gorgas Steam Plant, Samantha, McFarland Mall and Lake
Lurleen State Park.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3352 8784 3352 8767 3361 8763 3360 8742
      3369 8742 3369 8753 3383 8753 3382 8695
      3377 8702 3366 8706 3360 8720 3350 8726
      3347 8734 3331 8716 3328 8707 3319 8720
      3313 8720 3313 8728 3301 8732 3302 8783
TIME...MOT...LOC 0331Z 272DEG 49KT 3406 8728 3337 8809

17/KLAWS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 9:10 PM CDTSevere Thunderstorm WarningBMXLamar, Marion80 min
Apr 3, 9:44 PM CDTSevere Thunderstorm WarningBMXFayette61 min
Apr 3, 9:51 PM CDTSevere Thunderstorm WarningBMXWalker, Winston54 min
Apr 3, 9:55 PM CDTSpecial Weather StatementBMXPickens65 min
Apr 3, 10:49 PM CDTSpecial Weather StatementBMXGreene, Pickens, Sumter56 min
Apr 3, 10:52 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson53 min
Apr 3, 11:29 PM CDTSpecial Weather StatementBMXEtowah, St. Clair61 min
Apr 3, 11:49 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah56 min
Apr 4, 12:03 AM CDTSpecial Weather StatementBMXBibb, Calhoun, Perry, Shelby, Talladega57 min
Apr 4, 12:21 AM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Randolph, Talladega54 min
Apr 4, 12:42 AM CDTSpecial Weather StatementBMXAutauga, Chilton, Coosa, Dallas, Lowndes63 min
Apr 4, 1:34 AM CDTSevere Thunderstorm WarningBMXCoosa, Elmore45 min
Apr 4, 3:14 AM CDTFreeze WarningBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 10 more29 hr

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.